The dentist has me taking hydrocodone after surgery. I’m curious whether anyone can tell me why after about 20 minutes, it makes my face itchy. It starts with my nose, and as time wears on, it could be my eyebrow, a spot on my forehead, my scalp… it’s random. Is this normal, or am I having some kind of allergic reaction? It’s not severe, I don’t have to scratch an area until it’s red or anything, but it’s sure strange. I’ve never taken any painkillers before. Any ideas?
This is not unusual with opiates. True allergic (histamine release) reactions are known to happen with opiates.
I haven’t read that paper. However, there may be other mechanisms that can result in opiates causing itching.
From your post, I doubt this is anything to worry about.
Thanks, he said, scratching.
I beg to differ. If the OP has never taken anything containing codeine before, and has this reaction from his first time taking it, it may indicate the beginnings of serious allergy.
I know several people who are unable to take codeine in any form.
fishbicycle, please report this to your dentist and your doctor. It needs to be in your medical records, JIC.
I agree. Also, what did you have done that requires the med? And when you say Hydrocodone do you mean something like Tylenol 3 or something stronger?
I should have qualified that with currently problematic. Of course informing his doctors is wise. However, mild itching sensation isn’t at all unusual with opiates, and usually isn’t much of a worry.
Tylenol 3 contains codeine. Hydrocodone is a different opioid.
In answer to the question, I had several bad teeth extracted. When I left, I had prescriptions for amoxicillin and hydrocodone-APAP 7.5. The drug doesn’t give me any kind of buzz, but it does make me itch. It’s not driving me crazy, I just found it an odd side-effect. Is it worth mentioning to my doctor and dentist? And is there another, similar painkiller they might prescribe if I ever need it, which doesn’t have this effect?
It doesn’t go away after a while, either. I’ve been taking an opiate-based pain medication for almost three years, and I still have the itches.